Iowa, 2009

Hail in Iowa, July 14, 2009

July 14, 2009 · NWS ARX · 1 event in 1 county or zone

A cluster of thunderstorms produced hail and wind, which damaged crops in the late evening of July 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of thunderstorms produced hail and wind, which damaged crops in the late evening of July 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 1:42 PM CST, 9 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 1:42 PM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT TUE JUL 14 2009

.SHORT TERM...THROUGH FRIDAY NIGHT
MUCH OF THE TIME SPENT WITH COLD FRONTAL PASSAGE TONIGHT AND
ASSOCIATED SEVERE WEATHER RISK/RAIN CHANCES. OTHER TIME SPENT ON
BREEZY WINDS/LOWER DEWPOINTS WED/THURS...AND STRONG COOLING COMING
IN FOR THURS NIGHT/FRI...WITH PERHAPS SOME RECORD LOW MAX TEMPS
FOR FRIDAY.

CURRENTLY...GOES WATER VAPOR SHOWS POTENT SHORTWAVE SHIFTING
THROUGH ND/SASK/MANITOBA WITH IMPRESSIVE JET DIGGING THROUGH THE
BASE OF THE TROUGH. COLD FRONT PER GOES VISIBLE AND OBSERVATIONS
JUST EAST OF ABERDEEN/HURON SD LINE AND MOVING STEADILY EAST. MUCH
DRIER BEHIND THE FRONT WITH DEWPOINTS IN THE 40S/50S AND BREEZY CONDS.
CONVECTION HAS RECENTLY INITIATED ALONG THE FRONT NORTHEAST OF
HURON SD. ONGOING CONVECTION ALSO IN WRN MN IN EXIT REGION OF JET
COINCIDENT WITH STRONG PV/DYNAMICS. WARM SECTOR EAST OF THE COLD
FRONT IS MUDDLED WITH AMPLE LOW/MID CLOUDS AND NARROW CAPE AXIS
EAST OF THE COLD FRONT TO ABOUT I-35 OR JUST WEST OF THERE.
SOUTHEAST FLOW OVER ERN IA/WISC KEEPING DEWPOINTS INT THE 50S TO
AROUND 60...AND NO SURFACE INSTABILITY. VERY WEAK WARM
FRONT/CONVERGENCE AXIS RUNS FROM NERN SD INTO CNTL IA...WITH A
MORE WELL DEFINED WARM FRONT/OUTFLOW BOUNDARY ACROSS NRN MO. WEST
OF THE WEAK WARM FRONT FROM NERN SD TO CNTL IA...NARROW
CAPE/DEWPOINT AXIS WITH MLCAPE TO 2000 J/KG WITH DEWPOINTS IN THE
UPPER 60S/LOWER 70S. VWPS AND PROFILER SHOWING STRONG LOW TO MID
TROPOSPHERIC FLOW IN PLACE...WITH GENERALLY 40-50KT OF DEEP SHEAR
IN PLACE ACROSS MN/IA...MORE FURTHER NORTH. MUCH OF THIS IN THE
LOWEST 3KM WITH STRONG SPEED/DIRECTIONAL SHEAR.

TONIGHT...SEVERAL THINGS TO HAPPEN. FIRST...AS MOISTURE TRANSPORT
CONTINUES TO INCREASE DOWNSTREAM OF SHORTWAVE TROUGH...EXPECT
WRN/CNTL MN STORM CLUSTER TO CONTINUE TO GROW AS IT EXPANDS
EAST/NORTHEAST INTO NWRN/WCNTL WISC. THIS COULD BRING AN ELEVATED
STORM THREAT INTO OUR NRN COUNTIES EARLY THIS EVENING WHICH WOULD
LIKELY BE SUB-SEVERE...BUT MAY BE STRONG NONETHELESS. PRIMARY
ATTENTION HOWEVER WILL BE ON SWRN MN/NWRN IA AHEAD OF COLD FRONT
WHICH SHOULD EITHER CONVECT OR SEE LINE SEGMENT FROM ERN DAKOTAS
MOVE IN AND UPSCALE INTO STRONG SEVERE MCS. WILL NEED TO WATCH FOR
DISCRETE/CELLULAR DEVELOPMENT OUT AHEAD OF THIS MORE TIED TO THE
WEAK WARM FRONT MOVING INTO THE I-35 CORRIDOR EARLY THIS
EVENING...WITH BACKED SELY FLOW COULD PRODUCE A LOW END SUPERCELL
THREAT. NO MODELS REALLY CONVECTING THIS BOUNDARY HOWEVER AND
SBCINH IS CURRENTLY HIGH. THINK OUR BETTER POTENTIAL FOR SEVERE
COMES WITH ADVANCING FRONTAL ZONE AND DEVELOPING LINE
SEGMENTS/LINEAR SYSTEM. 0-3KM SHEAR VECTOR NORMAL TO THE FRONT
COULD SUPPORT A COLD POOL-DOMINATED WIND PRODUCING
SYSTEM..BUT...INSTABILITY SUGGESTS HIGHER END WIND EVENT MAY
EVOLVE SOUTHEAST THROUGH IOWA INTO HIGHER THETA-E INSTABILITY.
THIS MAY AFFECT NERN IA BUT CONFIDENCE IN A WIDESPREAD AND/OR SIG
SEVERE EVENT JUST NOT THAT HIGH. SPC PROBABILITIES FOR SEVERE HAVE
BEEN SHIFTING WEST AND LOWERING ALL DAY...AND MORE SUBTLE SREF
TREND /CALIBRATED/ ALSO SEEN DOING THIS. THERE INDICATIONS
/LOCALLY RUN NESTED ARW-WRF AT 4 KM/ THAT LINEAR SYSTEM OVER SWRN
MN THIS EVENING SPLITS WITH NRN SEGMENT TIED TO PV/JET SCOOTING
NORTH OF THE AREA...AND SRN BRANCH OF MCS REALLY TAKING OFF INTO
IOWA AND POINTS SOUTH/EAST...WITH SCT/BKN ELEVATED CLUSTERS
CROSSING AREA OVERNIGHT. NO EASY SOLUTION HERE...AND GIVEN FORCING
SIGNALS AND TRENDS...WILL MAINTAIN LOW-END LIKELY RAIN CHANCES AND
EMPHASIZE SEVERE TRENDS IN THE WEST BEFORE CAPE DIMINISHES RATHER
SUBSTANTIALLY OVERNIGHT. BIG MOISTURE TRANSPORT FOCUS INTO THE NRN
MO OUTFLOW BOUNDARY MAY INITIATE LARGE MCS HERE...WHICH MAY
DISRUPT MOISTURE TRANSPORT INTO US AS THE NIGHT WEARS ON.

WED-THURS...FRONT SURGES OUT OF THE AREA EARLY WED MORNING WITH
BREEZY CONDITIONS DEVELOPING THROUGH THE DAY. MIXING WILL SUPPORT
TAKING DEWPOINTS OUT OF THE 60S /MORNING/ WELL INTO THE 50S AND
PERHAPS EVEN SOME UPPER 40S. SKIES SHOULD CLEAR AFTER SOME MORNING
CUMULUS...WITH MIXING ALLOWING TEMPERATURES INTO THE UPPER
70S/LOWER 80S. SKIES REMAIN MOSTLY CLEAR WED NIGHT WITH LOWS IN
THE 50S. SECONDARY SHORTWAVE DIGS INTO EVOLVING UPPER TROUGH ON
THURSDAY AND DRIVES SECONDARY COLD FRONT THROUGH THE AREA. SOME
FRONTOGENESIS FORCING IN THE MID LEVELS WITH THIS WAVE AND A FEW
DETERMINISTIC RUNS HAVE BEEN TRYING TO BRING A BAND OF SHRA
THROUGH IOWA ON THURSDAY IN THIS FORCING. HAVE KEPT THE FORECAST
DRY VIA INPUT FROM HPC/ECMWF AND ENSEMBLE TRENDS...BUT NEEDS TO BE
WATCHED ESPECIALLY NERN IA.

IN WAKE OF THIS WAVE/COLD FRONT...ANOMALOUSLY COLD FOR MID JULY
AIRMASS SINKS SOUTH INTO THE AREA WITH TEMPERATURES REALLY
STRUGGLING AND LIKELY NOT HITTING 70 IN MOST AREAS. STANDARDIZED
ANOMALIES FOR 850MB TEMPS BY LATER FRI AFTERNOON A SOLID 2 SIGMA
BELOW CLIMATOLOGY...WHICH STRONGLY SUGGESTS A POTENTIAL FOR RECORD
COLD HIGH TEMPS FOR FRIDAY PARTICULARLY IN WISCONSIN WHERE CLOUDS
SHOULD BE MORE WIDESPREAD AND COLD POOL THE DEEPEST. TRENDED HIGHS
DOWN ON FRIDAY...BUT FEAR MORE IS NEEDED. INTRODUCED A SMALL SHRA
CHANCE IN CNTL WISC WITH NEXT SHORTWAVE DIGGING AROUND THE CYCLONE
DURING THE DAY ON FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
ANOMALOUS UPPER LOW OVER THE GREAT LAKES WILL CONTINUE TO
INFLUENCE THE WEATHER WELL INTO THE WEEKEND...WITH BELOW NORMAL
TEMPERATURES AND GENERALLY DRY CONDITIONS. SOLUTIONS HAVE TRENDED
TOWARD A SLOWER/DEEPER UPPER TROUGH WHICH MAKES SENSE GIVEN THE
AMPLIFIED/HOT WESTERN RIDGE EXTENDING NORTH THROUGH THE ROCKIES.
THIS MAY DELAY SIGNIFICANT WARMING UNTIL SUNDAY...AND SATURDAY
TEMPERATURES MAY NEED TO BE BROUGHT DOWN. ALSO...GIVEN 500MB
HEIGHTS/850MB TEMPS IN WISCONSIN RUNNING AROUND 2 SIGMA BELOW MID
JULY CLIMATOLOGY...RECORD LOW TEMPERATURES MAY COME INTO THE
PICTURE AT SOME POINT FOR SOME LOCATIONS SAT MORNING IF CLOUDS
ARE AT MINIMUM AND A STRONG INVERSION CAN BE BUILT. SUNDAY-
TUES...THERE/S DIFFERING AGREEMENT ON NEXT UPSTREAM SHORTWAVE OUT
OF THE PACIFIC NORTHWEST INTO THE NRN PLAINS/SRN CANADA. ECMWF
DETERMINISTIC AND ENSEMBLE RUNS HAVE BEEN INSISTENT ON A QUICKER
PROGRESSION HERE...WHICH WOULD DRIVE A WEAK FRONTAL BOUNDARY/RAIN
CHANCES INTO THE AREA BY MONDAY/TUESDAY. GFS RUNS...WITH STRONG
SUPPORT FROM THEIR ENSEMBLE MEANS AND UKMET RUNS...HAVE TRENDED A
FULL 24-36 HOURS SLOWER WITH THIS FEATURE...WITH SOME AGREEMENT
HERE AS WELL FROM THE GEM. NEW HPC GUIDANCE FROM NCEP SLOWS DOWN
THE EURO TIMING A BIT...SO WE WENT THIS DIRECTION AS A COMPROMISE
AT THIS POINT...WHICH BRINGS RAIN CHANCES IN MONDAY NIGHT AND HITS
TUESDAY A LITTLE HARDER. PERIOD WILL FEATURE SLOW WARMING BACK
TOWARD NORMAL.

&&

.AVIATION...TONIGHT AND WEDNESDAY

A COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS AS IT MOVES EAST
ACROSS THE AREA TONIGHT. THESE THUNDERSTORMS WILL AFFECT SOUTHEAST
MINNESOTA AND NORTHEAST IOWA BETWEEN 15.00Z AND 15.06Z...AND WESTERN
WISCONSIN BETWEEN 15.03Z AND 15.09Z. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL EAST OF A LAKE CITY
MINNESOTA TO WEST UNION IOWA LINE. IN ADDITION TO THE THUNDERSTORM
THREAT...CEILINGS SHOULD FALL INTO THE 2-3K RANGE BETWEEN 15.02Z AND
15.12Z.

AS DRY AIR MOVES INTO THE REGION ON WEDNESDAY MORNING...CEILINGS
SHOULD QUICKLY CLIMB INTO THE VFR RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BINAU
AVIATION...BOYNE
Hazardous weather outlook, Jul 14, 6:49 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT TUE JUL 14 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-151100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
749 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...HOWEVER
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. A FRONT IS APPROACHING
THE AREA WITH SOME THUNDERSTORMS ALONG IT IN SOUTHCENTRAL MINNESOTA.
THE SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD EAST INTO
SOUTHEAST MINNESOTA AND NORTHEAST IOWA DURING THE REMAINDER OF THE
EVENING. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...WITH THE MAIN
THREAT DAMAGING WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD
BE MORE LOCALIZED THIS EVENING...SHOULD AN ORGANIZED SMALL COMPLEX
OF THUNDERSTORMS OCCUR.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ017-029-032>034-041>044-053>055-061-151100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
749 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE IN OR DEVELOP DURING
THE LATE EVENING. INSTABILITY WILL LIKELY BE DIMINISHING...AND AS A
RESULT...SEVERE THUNDERSTORMS ARE NOT EXPECTED. FURTHER WEAKENING
WOULD OCCUR AS THE THUNDERSTORMS MOVE TOWARD CENTRAL WISCONSIN AFTER
MIDNIGHT. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...STRONG STORMS
WITH WINDS TO 30 MPH...PEA-SIZED HAIL...AND BRIEF HEAVY RAIN ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BAUMGARDT

In the hours before

Special weather statement, Jul 14, 8:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CDT TUE JUL 14 2009

IAZ008-009-018-019-150400-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
905 PM CDT TUE JUL 14 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...FLOYD...
HOWARD AND MITCHELL COUNTIES...

AT 900 PM...DOPPLER RADAR INDICATED A COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS APPROACHING INTERSTATE 35 NEAR MASON CITY. THE
STORMS WERE MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE THUNDERSTORMS. SOME AREAS MAY NEED TO HAVE SEVERE THUNDERSTORM
WARNINGS SHOULD THE STORMS BECOME STRONGER.

LOCATIONS THAT MAY BE AFFECTED THROUGH 11 PM INCLUDE...
OSAGE...ST. ANSGAR...CHARLES CITY...MARBLE ROCK...CRESCO...
ELMA...NEW HAMPTON AND NASHUA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM WEDNESDAY
MORNING FOR NORTHEASTERN IOWA.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

BAUMGARDT
Special weather statement, Jul 14, 10:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 PM CDT TUE JUL 14 2009

IAZ029-150530-
FAYETTE-
1133 PM CDT TUE JUL 14 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING FAYETTE COUNTY...

AT 1130 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
9 MILES NORTHWEST OF FAIRBANK...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS THUNDERSTORM. THE STORM HAS BEEN STRENGTHENING AND MAY NEED A
SEVERE THUNDERSTORM WARNING IF IT BECOMES THREATENING.

THE STORM WILL BE NEAR...
  OELWEIN...WESTGATE AROUND 1150 PM...
  MAYNARD AROUND MIDNIGHT...
  ARLINGTON AROUND 1210 AM...
  HIGHWAYS 3 AND 187 AROUND 1220 AM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM WEDNESDAY
MORNING FOR NORTHEASTERN IOWA.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BAUMGARDT

The radar

The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
July 14, 10:45 PM CST
Where
Fayette County, 1.52 mi E of Oran
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$30,000
Reported by
Public
Coordinates
42.700, -92.050

Numerous reports of pea to penny size hail were received. There was a one mile swath along X Avenue from Highway 3 to 50th Street where corn was shredded. Gardens in the town of Oran were also shredded due to hail. Torrential rain occurred with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180070.